When you get a prescription for a specific health problem, there are a few questions that you should ask. What is it? Why am I taking it? When (and how) should I take it? When should I discontinue it? One important question that is too frequently left out is: How should I stop it? Are there withdrawal symptoms, and how long will they last?
Many readers have found that stopping cetirizine suddenly results in dreadful itching. That’s what this reader reports:
Stopping Cetirizine Suddenly:
Q. I have been taking cetirizine (Zyrtec) for years to treat my allergies. Within days of being off the drug, I itch all over my body.
I have an allergy test next week and I was supposed to be free of any antihistamines for one solid week. I couldn’t do it. The itching was too intense. Has anyone else experienced this weird withdrawal?
A. You are not alone. Many people have used our website to report this problem of itching upon cetirizine withdrawal.
Cetirizine is an over-the-counter drug. Its packaging offers relatively little side effect information and none on how to discontinue the drug. We think that is an oversight.
The medical literature notes that cetirizine is used to relieve itching but not that stopping cetirizine suddenly leads to unbearable itching. Patients need to inform each other, as you have done.
Itching for Three Weeks:
“I experienced unbearable itching after quitting Zyrtec. It was prescribed by my doctor for allergies and I took it for years. “I read online that it could cause a person to itch for up to 6 weeks after quitting . In spite of this warning and because I didn’t want to continue a medication with that possible side effect, I quit it cold turkey and itched for 3 weeks unremittingly.
“I told my pharmacist about my experience. He seemed surprised but unimpressed.”
We wish more health professionals would take this side effect seriously, since it results in a person taking a medication for much longer than it is actually needed, just to avoid the withdrawal symptoms.